Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 86, NWS Aberdeen, SD

July 15, 2000Jones County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 15, 2000, 7:41 PM CDT for Jones County, South Dakota. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 15, 2000, 7:41 PM CDT (00:41 UTC)
Expired
Jul 15, 2000, 8:30 PM CDT
In force
49 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Jones County, SD

The radar

The Rapid City radar (KUDX), 172 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 0.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2000-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2000-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
2989 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 160042
SVRABR
SDC075-160130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
641 PM MDT SAT JUL 15 2000

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JONES COUNTY IN CENTRAL SOUTH DAKOTA

* UNTIL 730 PM MDT

* AT 641 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM OVER VAN METRE...OR ABOUT 18 MILES NORTH OF   
MURDO...MOVING EAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER...
RURAL NORTHEASTERN JONES COUNTY THROUGH 730 PM MDT

THIS IS A DANGEROUS STORM. TAKE SHELTER NOW!

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AwGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN ABERDEEN.
$$
LAT...LON 4417 10079 4408 10077 4408 10063 4418 10064

PARKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:25 PM CDT, 4 hours 16 minutes earlier.

Area forecast discussion, Jul 15, 3:25 PM CDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
325 PM CDT SAT JUL 15 2000

FCST FOCUS ON TSTM/SVR WX CHCS TNGT. COOLER AND LESS HUMID
THEREAFTER.

SURFACE MAP SHWS CDFNT FM WRN ND TO NEB PNHDL WITH A 2 MB PRES RISE
BND FNT IN MT WHERE DWPTS ARE IN THE 30S AND 40S WITH GUSTY WNDS.
AHD OF FNT DPWTS SURGING INTO THE UPPER 60S TO LOWER 70S WITH LIS
OF -6 TO -10 ACRS OUR CWA...AND CAPES OF 3000-5000 J/KG PER GOES SNDR.
PROBLEM RIGHT NOW IS VERY WARM MID LVL TMPS SUPRESSING THINGS. IN
FACT...KABR DOPPLER RADAR SHWG SCT SHWRS AHD OF FNT BUT THEY ARE
HAVING HARD TIME INCRG. HOWEVER...MDLS INDICATE AS UPR TROF SWINGS
EWD ACRS SRN CANADA MID LVL TMPS COOL ENUF TO BRK THE CAP THIS
EVENING. MESOETA SNDGS SUGGEST THREAT OF SUPERCELLS WITH A TORNADO
PSBL AS HELICITIES INCR TO OVR 200 M2/S2...BUT MAIN MODE OF SVR SHD
BE SCT-BKN LN OF TSTMS WITH DAMAGING WNDS/LRG HAIL. DAMAGING WNDS
THREAT INCRS TNGT DUE TO STRENGTHENING MID LVL WNDS TO 40 KTS. WILL
GO WITH 40-50 POPS IN ERN CWA AND LESS POPS WESTRIVER. FROPA XPCTD
BY 00Z MBG/PIR AREAS...05Z AT KABR AND 10Z MN COUNTIES.

STG CANADIAN HI BLDS INTO THE NRN PLNS BEGINNING SUNDAY WHICH SHD PUSH
FNT WELL S OF CWA. THIS WILL BRING IN COOLER AIR WITH DWPTS DROPPING
INTO THE 50S. IN FACT...H8 TMPS DIP TO AROUND 10C ON MONDAY IN NRN
SD WHICH TRANSLATES TO MAX TMPS IN THE 70S. QUITE A CHG FM THE PAST
CPL OF WKS ARND HERE.

...EXTENDED DISCUSSION...
THE UPPER RIDGE OVER THE REGION IS OVERRUN BY CANADIAN LOW EARLY IN
THE EXTENDED PERIOD.  IT REBUILDS THROUGH THE PERIOD WITH THE AXIS
FARTHER WEST.  THERE WILL BE SEVERAL WAVES MOVING THROUGH THE UPPER
FLOW THAT WILL INFLUENCE THIS PERIOD.  THE STRONGEST WILL MOVE
THROUGH LATE TUESDAY AND WEDNESDAY.  AT THE SURFACE TUESDAY WILL SEE
HIGH PRESSURE BUILDING IN FROM THE NORTH WITH AN INTENSIFYING LOW
MOVING UNDER THE UPPER WAVE APPROACHING THE AREA FROM THE WEST.
WILL MODIFY MRF ACCORDING TO MAN PROGS AND PLACE THE LOW CLOSE TO
THIS AREA BY LATE TUESDAY AND MOVING ACROSS WEDNESDAY.  WILL MENTION
PRECIPITATION IN THE WEST ON TUESDAY AND WEDNESDAY AND HOLD OFF
UNTIL WEDNESDAY FOR THE EAST.  TEMPERATURES WILL START THE EXTENDED
PERIOD COOLER THAN CURRENT BUT WILL WARM AGAIN WEDNESDAY AND
THURSDAY ALTHOUGH NOT TO CURRENT VALUES.

.ABR...NONE.
JH/KEEFE

In the hours before

Local storm report, Jul 15, 7:24 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
724 PM CDT SAT JUL 15 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
x
0610 PM    6 NW DRAPER               SD   1.75 INCH HAIL
07/15/00   JONES                          COVERED THE GROUND

PARKIN

N

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:50 PM CDTSevere Thunderstorm WarningABRStanley40 min
Jul 15, 11:28 PM CDTSevere Thunderstorm WarningABRDay, Marshall, Roberts47 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.